Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Tucson, AZ

June 29, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 29, 2006, 6:27 PM MST for Pima County, Pinal County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2006, 6:27 PM MST (01:27 UTC)
Expired
Jun 29, 2006, 7:00 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3349 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 300129
FFWTWC
AZC019-021-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
627 PM MST THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 800 PM MST

* AT 623 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS      
  FROM SOUTH OF PICACHO PEAK AND FRIENDLY CORNERS SOUTHWARD TO       
  SILVER BELL AND QUEENS WELL...AND EASTWARD ACROSS INTERSTATE 10 TO 
  ORO VALLEY AND DOVE MOUNTAIN. 

FLOOD WATERS WILL MOVE DOWN BIG WASH...BUT MOST OF THE WATER THAT 
HAS FALLEN WITH THESE STORMS WILL FLOW OFF THE TORTOLITA MOUNTAINS 
INTO GUILD WASH AND WILL FLOW TOWARDS INTERSTATE 10 AND THE CENTRAL 
ARIZONA PROJECT AQUEDUCT. THERE COULD BE SIGNIFICANT PONDING OF 
WATER JUST EAST OF INTERSTATE 10 IN THE VICINITY OF OWL HEAD RANCH 
ROAD...GRAND VALLEY ROAD...DAVIS RANCH ROAD...MINUTEMAN DRIVE AND 
ESTANCIA ROAD. IN ADDITION...HEAVY RAIN WILL RESULT IN FLOODING FOR 
AREAS WEST OF INTERSTATE 10 BETWEEN THE COMMUNITIES OF QUEENS 
WELL...SILVER BELL...PICTURE ROCKS AND SAQUARO NATIONAL PARK WEST. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3222 11169 3213 11138 3231 11090 3274 11094
      3267 11159

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 300148
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST THU JUN 29 2006

AZC019-021-300300-
PIMA AZ-PINAL AZ-
642 PM MST THU JUN 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTH
CENTRAL PINAL AND CENTRAL PIMA COUNTIES...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS FROM 
SOUTH OF PICACHO PEAK AND FRIENDLY CORNERS SOUTHWARD TO SILVER BELL 
AND QUEENS WELL...AND EASTWARD ACROSS INTERSTATE 10 TO ORO VALLEY 
AND DOVE MOUNTAIN. IN ADDITION...FLOODING WILL ALSO BEGIN TO OCCUR 
IN THE TUCSON METRO AREA AND SOUTHWARD TOWARDS SAHUARITA AND NEAR 
GREEN VALLEY.

FLOOD WATERS WILL MOVE DOWN BIG WASH IN NORTHEAST PIMA COUNTY...BUT 
MOST OF THE WATER THAT HAS FALLEN WITH THESE STORMS WILL FLOW OFF 
THE TORTOLITA MOUNTAINS INTO GUILD WASH AND WILL FLOW TOWARDS 
INTERSTATE 10 AND THE CENTRAL ARIZONA PROJECT AQUEDUCT. THERE COULD 
BE SIGNIFICANT PONDING OF WATER JUST EAST OF INTERSTATE 10 IN THE 
VICINITY OF OWL HEAD RANCH ROAD...GRAND VALLEY ROAD...DAVIS RANCH 
ROAD...MINUTEMAN DRIVE AND ESTANCIA ROAD. IN ADDITION...HEAVY RAIN 
WILL RESULT IN FLOODING FOR AREAS WEST OF INTERSTATE 10 BETWEEN THE 
COMMUNITIES OF QUEENS WELL...SILVER BELL...PICTURE ROCKS AND SAGUARO 
NATIONAL PARK WEST. FLOODING WILL ALSO BEGIN TO OCCUR IN THE TUCSON 
METRO AREA AND TOWARD SAHUARITA AND NEAR GREEN VALLEY AS THE STORMS 
BEGIN TO DEVELOP AND MOVE OVER THESE AREAS.    

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3222 11169 3211 11144 3187 11117 3183 11082
      3274 11094 3267 11159

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 300259
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
758 PM MST THU JUN 29 2006

AZC019-021-300308-
PIMA AZ-PINAL AZ-
758 PM MST THU JUN 29 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR SOUTH 
CENTRAL PINAL AND EAST CENTRAL PIMA COUNTIES...

THE HEAVY RAINS THAT OCCURRED EARLIER HAVE BEEN STEADILY DECREASING 
IN INTENSITY. THEREFORE THE FLASH FLOOD WARNING WILL EXPIRE AT 800 
PM MST. 

LAT...LON 3222 11169 3211 11144 3187 11117 3183 11082
      3274 11094 3267 11159

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:20 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 2:20 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST THU JUN 29 2006

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BUILD NORTHWARD BY EARLY
NEXT WEEK MAINTAINING A MOIST EASTERLY FLOW OVER SOUTHEAST ARIZONA.
THIS WILL EVENTUALLY RESULT IN AN INCREASE IN THUNDERSTORM ACTIVITY
NEXT WEEK AS THE HIGH BECOMES POSITIONED NORTH OF ARIZONA. HIGH
TEMPERATURES WILL HOVER AROUND SEASONAL READINGS THE NEXT FEW
DAYS...AND BE MODERATED SOME NEXT WEEK WITH THE INCREASE IN
THUNDERSTORMS.
&&

.DISCUSSION...THUNDERSTORMS WERE DEVELOPING NICELY IN THE HIGH
COUNTRY FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM
INTO THE WHITE MOUNTAINS. PROPAGATION OF THESE STORMS WAS TOWARD THE
SOUTHWEST WITH NEW DEVELOPMENT EXPECTED ALONG THE MOUNTAIN CHAINS
ACROSS GRAHAM COUNTY THE REST OF THE AFTERNOON. A FEW THUNDERSTORMS
WERE ALSO STARTING TO SHOW UP ON RADAR NEAR NOGALES SOUTH INTO
NORTHERN SONORA MEXICO. STILL EXPECT THE CURRENT ACTIVITY TO
GENERATE STRONG ENOUGH COLD POOLS AT THE SURFACE TO TRIGGER
ADDITIONAL THUNDERSTORMS FARTHER WEST AS THE DAY GOES ON. THE MAIN
THREAT WILL BE STRONG THUNDERSTORM WINDS WHICH COULD BE SEVERE. IF
STORMS MANAGE TO DEVELOP ACROSS PARTS OF OUR CENTRAL AND WESTERN
CWA...LOCALLY HEAVY RAINFALL COULD BE POSSIBLE LATER THIS EVENING.
OTHERWISE...THE LATEST GFS MODEL SUGGESTED THAT PATTERN WILL REMAIN
SOMEWHAT THE SAME TOMORROW INTO THE WEEKEND WITH THE HIGH
DRIFTING A LITTLE FARTHER SOUTH BY SUNDAY. THIS MAY LEAD TO A SLIGHT
DECREASE IN THUNDERSTORM COVERAGE OVER THE WEEKEND. HOWEVER...EARLY
NEXT WEEK THE GFS SHOWED THE UPPER HIGH AMPLIFYING OVER THE WESTERN
STATES WITH THE ANTICYCLONE BECOMING CENTERED NORTH OF ARIZONA. THIS
AMPLIFYING RIDGE WILL DEEPEN THE EASTERLY FLOW ALOFT...AND OPEN THE
DOOR FOR DISTURBANCES IN THE EASTERLIES TO IMPACT SOUTHEAST ARIZONA
NEXT WEEK. OVERALL...WILL CALL FOR AN UPSWING IN THUNDERSTORM
ACTIVITY NEXT WEEK STARTING AROUND TUESDAY. WILL LIKELY SEE HIGH
TEMPERATURES INCREASE A FEW DEGREES AND LEVEL OFF OVER THE WEEKEND
BEFORE LOWERING NEXT WEEK WITH THE ANTICIPATION OF HIGHER MOISTURE
LEVELS AND THUNDERSTORM ACTIVITY.
&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN NORTH OF THE REGION
THROUGH NEXT WEEK CONTINUING THE EAST TO SOUTHEAST FLOW ALOFT.
SUFFICIENT MOISTURE ACROSS THE FORECAST AREA...COMBINED WITH DAYTIME
HEATING WILL RESULT IN THE POSSIBILITY OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. EXPECT STRONG AND GUSTY WINDS WITH ANY
THUNDERSTORM DEVELOPMENT. OVERNIGHT RELATIVE HUMIDITIES RECOVERIES
WILL REMAIN FAIR OVER THE NEXT SEVERAL NIGHTS.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

PUBLIC DISCUSSION...DAVIS
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 3:59 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST THU JUN 29 2006

AZZ029-031>033-302300-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
359 PM MST THU JUN 29 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PINAL AND PIMA COUNTIES
UNTIL 900 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AN INCREASED RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH LATE THIS EVENING. THUNDERSTORMS ALONG THE MOGOLLON
RIM THIS AFTERNOON WILL CONTINUE TO PUSH SOUTHWEST INTO THE LOWER
DESERTS OF SOUTH CENTRAL ARIZONA.. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...RESULTING
IN QUICK REDUCTIONS TO VISIBILITIES DUE TO BLOWING DUST. IN
ADDITION TO THE STRONG WINDS...LARGE HAIL AND HEAVY DOWNPOURS WILL
ALSO BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH IN IN EFFECT UNTIL 900 PM MST FOR PINAL
AND PIMA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 5:14 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      4 WSW ORACLE            32.60N 110.85W
06/29/2006                   PINAL              AZ   PUBLIC

            PINAL COUNTY SHERIFFS OFFICE REPORTED RECEIVING SEVERAL
            REPORTS OF FLOODING ALONG ROUTE 77 BEWTEEN ORACLE AND
            ORACLE JUNCTION.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:03 PM MSTFlash Flood WarningTWCPinal27 min
Jun 29, 5:11 PM MSTDust Storm WarningTWC74 min
Jun 29, 5:15 PM MSTSevere Thunderstorm WarningTWCPinal60 min
Jun 29, 6:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jun 29, 6:58 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jun 29, 8:19 PM MSTSevere Thunderstorm WarningTWCPima26 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.